Taking Spironolactone With CBD Oil

In our latest question and answer, the pharmacist discusses using CBD oil with spironolactone.

Question

I currently take 75 mg/day of Spirinolactone for cystic acne. Is it safe to use CBD oil while taking spirinolactone? Is there an adverse reaction or contraindication to using the two together? Thank you!

Asked by Sas On Mar 25, 2018

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Mar 28, 2018

CBDNote: The legal status of cannabidiol to possess or purchase (in the US) is a muddy topic, and while not listed as a scheduled controlled substance, the US Drug Enforcement Administration (DEA) hasn’t provided a definite answer. Nothing in this answer should be construed as endorsing, approving, or recommending any activity that violates the law.


There do not appear to be any significant drug interactions that you need to worry about between spironolactone and CBD oil.


Marijuana contains hundreds of different compounds, but the big two are THC (tetrahydrocannabinol) and CBD (cannabidiol). CBD oil has skyrocketed in popularity for management of a wide range of conditions and issues. Both THC and CBD alter how your liver metabolizes certain drugs, and so they both produce drug interactions...sometimes significant ones.


However, spironolactone is not metabolized by the enzymes affected by THC or CBD, but by a completely different pathway. That doesn’t mean there is zero possibility of interaction between the two, but nothing that presents a risk to your health. That said, you may want to consider consulting on this topic with the physician who prescribes the spironolactone for you, if you feel comfortable doing so.


Please keep in mind that CBD oil, even without THC content, can significantly alter the way your liver metabolizes medications and other substances. This may not affect your spironolactone prescription, but it would be a wise move to check the interactions on any medication you are taking or plan to take while using CBD oil. While CBD oil itself is relatively benign, it can greatly increase or decrease the metabolism of other medications. This can result in your blood levels of that medication going too high (producing side effects/toxicity) or too low (resulting in reduced effectiveness).


Feel free to ask us again if you need more info. Thanks!

About the Pharmacist

Dr. Randall Higgins Pharm.D

Randall is a Doctor of Pharmacy and drug information specialist. His experience as a pharmacist has taken him from retail to specialty infusion and intrathecal pump management. His interests include pain management (particularly non-opioid), substance abuse, addiction and chemical dependency, and drug/non-drug approaches to these areas. He's also extremely interested in finding better ways to provide people with information on complex and often confusing healthcare topics in a way they can understand and relate to.

Recent Questions